Oxycodone is a prescription-only narcotic opioid painkiller available in a variety of prescription formulations--including instant- and extended-release pills. It is available in combination with acetaminophen as well. Oxycodone is a widely abused drug, and abusers often crush pills containing oxycodone and then snort the powder in order to achieve a faster onset of action and an initial euphoric "rush." The dangers of snorting oxycodone are many, ranging from long term problems to those that are immediately life threatening.
Video of the Day
A primary danger of oxycodone abuse through snorting the drug is presented by the vast range in the potency of pills containing the drug. For instance, pills of oxycodone combined with acetaminophen (Percocet) generally contain 5 to 10 milligrams of oxycodone for each 325 to 500 milligrams of the non-narcotic pain reliever acetaminophen. However, certain extended-release pills (OxyContin) can contain up to 80 milligrams of oxycodone in one pill alone. Many pills containing oxycodone look alike, hence abusers may not know the potency of what they're snorting. This lack of knowledge can lead to devastating effects.
Snorting oxycodone poses a serious danger of overdose, since the drug is rapidly absorbed through nasal mucous membranes. With extended-release formulations--designed to slowly release the drug through oral administration over many hours--this allows dangerous, often lethal amounts of the narcotic to hit the brain at once. An overdose of oxycodone can occur very rapidly when the drug is snorted, producing visible signs such as clammy skin, pinpoint pupils, confusion, unconsciousness, and blue lips. According to the Drug Enforcement Administration's Office of Diversion Control, an oxycodone overdose can involve reduced heart rate, lowered blood pressure and respiratory failure--all of which can lead to death. A special danger exists when someone snorts oxycodone under the influence of alcohol, which drastically increases the drug's effects, escalating the possibility for overdose.
Pills--those that contain oxycodone, acetaminophen, or anything else--are designed to be taken orally, not administered nasally. Chronic snorting of oxycodone can lead to damage to the sinuses and nasal membranes, through the pill itself as well as contaminants that ride along with it. Disease can also be spread through snorting pills such as oxycodone, reports the National Institute on Drug Abuse. People who share instruments such as rolled dollar bills or straws to snort oxycodone run the risk of contracting hepatitis C--since trace amounts of blood are usually found in nasal mucus.
Oxycodone is an extremely habit-forming narcotic drug, even when taken orally to manage pain on a doctor's orders. One very real and long-term danger of abusing oxycodone through snorting is that of dependence and an eventual withdrawal similar to that experienced by heroin abusers. According to the University of Maryland Center for Substance Abuse Research, using oxycodone illicitly exponentially increases the chance of an addiction. Dependence on oxycodone also generally leads to chronic abuse, with users increasing the amount of the drug to satisfy their body's tolerance. Over time, oxycodone in large amounts can cause permanent damage to the liver and kidneys.